Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 186, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2018, 5:55 PM MDT for Logan County, Colorado. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2018, 5:55 PM MDT (23:55 UTC)
- Expired
- Jul 12, 2018, 6:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 159 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 6:25 PM MDT | HAIL 0.75 | Crook, CO | HAIL STRIPPED VEGETATION IN THE GARDEN. GUSTY WINDS HAVE ALSO CAUSED POWER OUTAGES. |
| Jul 12, 6:30 PM MDT | HAIL 0.25 | Iliff, CO | HEAVY RAIN: 1 INCH IN 20 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WUUS55 KBOU 122355
SVRBOU
COC075-130045-
/O.NEW.KBOU.SV.W.0186.180712T2355Z-180713T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
555 PM MDT THU JUL 12 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Logan County in northeastern Colorado...
* Until 645 PM MDT.
* At 554 PM MDT, a severe thunderstorm was located 4 miles northwest
of Crook, or 17 miles south of Sidney, and is nearly stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
* Locations impacted include...
Iliff, Crook, Proctor and Twin Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Prepare immediately for damaging winds. People outside should move
immediately to shelter inside a strong building. Stay away from
windows.
&&
LAT...LON 4093 10314 4098 10269 4074 10270 4059 10314
TIME...MOT...LOC 2354Z 205DEG 3KT 4090 10286
HAIL...1.50IN
WIND...60MPH
$$
DANKERS1 follow-up statement
717
WWUS55 KBOU 130039
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
639 PM MDT THU JUL 12 2018
COC075-130046-
/O.EXP.KBOU.SV.W.0186.000000T0000Z-180713T0045Z/
Logan CO-
639 PM MDT THU JUL 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN COUNTY WILL
EXPIRE AT 645 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
However, gusty winds and heavy rain are still possible with this
thunderstorm.
In Crook, the thunderstorm produced dime sized hail and heavy rain
that caused damage to vegetation and wind gusts that caused power
outages. In Iliff, the thunderstorm produced pea-sized hail and
very heavy rain with localized flooding.
LAT...LON 4093 10314 4098 10269 4074 10270 4059 10314
TIME...MOT...LOC 0036Z 022DEG 16KT 4085 10289
$$
DANKERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:37 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 12, 3:37 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 337 PM MDT Thu Jul 12 2018 .SHORT TERM...(This evening through Friday) Issued at 330 PM MDT Thu Jul 12 2018 Well-organized outflow winds from the mountain convection has made it as far east as DIA and Greeley, and should continue to work its way eastward through evening. This should be the dominant forcing for storms as it moves into better moisture. With up to about 1000 J/kg CAPE on the eastern plains, there could be some strong pulses with locally heavy rain and small hail. However, the line should gradually accelerate limiting the heavy rain threat. Winds nowhere close to severe at this time, though the combination of some acceleration and downdrafts from strong pulses could present a slight severe threat over the eastern part of the plains this evening. Trailing convection for a few hours behind the line will be weaker, but still some lightning and minor wind gusts. Expecting slow clearing in the moisture-laden air that will be drifting over tonight. There is some slight subsidence later tonight that should help. On Friday we will have slight drying and a more easterly component to the deep flow. We'll also be lacking the shortwave we have today, and the low level forcing should be limited to upslope along the foothills. Storms should drift south of southwest slowly, but be outflow driven and move fast enough to reduce the threat of flooding. This setup will limit the thunderstorm coverage over the plains as storm motion will tend to stay over the mountains. .LONG TERM...(Friday night through Thursday) Issued at 330 PM MDT Thu Jul 12 2018 An upper level ridge will move overhead on Saturday with warm mid level temperatures of around -4 degrees C at 500 mb. With moisture mixing out in the afternoon, this will lead to very little most unstable CAPE values. Consequently, there will be a very low chance of showers and storms on Saturday afternoon and evening with the best chance for precip in the CWA being over the mountains near the I-70 corridor. These storms will not pose a risk of severe weather since shear will be very low. Saturday does appear to be the warmest day of the next 7 with low to mid 90s likely over the urban corridor and eastern plains. On Sunday, a cold front will approach from the north with slightly cooler temps and better moisture behind it while winds will turn easterly or northeasterly enhancing the upslope flow. A mid to upper level trough will be moving through the northern plains with the very southern extent of the westerly winds moving across northern Colorado. This may be just enough to increase the shear to sustain stronger storms and with mixed layer CAPE of around 1500 j/kg, a few isolated severe storms are possible. The main threat will be large hail and damaging winds. Precipitable water values are forecast to be around 1.5 inches and mean wind around 15-20 knots so heavy rainfall will be a possibility with these storms as well. Beyond Sunday is when the models begin to differ a bit more drastically. The GFS shows a zonal jet stream maximizing over northern Colorado on Monday while the Euro has this jet stream being farther north with ridging at 500mb. Either way, it looks like there will be a decent chance of storms due to good moisture in place with upslope flow in the low levels. The difference will be in the strength of these storms as the GFS solution would yield better lift and shear to sustain stronger storms while the Euro solution would yield weaker storms. Generally northwest flow will persist from Tuesday through Thursday next week. Temperatures will be near normal or slightly below as a daily chance of showers and storms will persist. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 330 PM MDT Thu Jul 12 2018 VFR through Friday. Scattered thunderstorms will be in the Denver area through about 01z. Winds will mainly be west to northwest at 15-25 knots, though there is still a chance of brief wind shifts to other directions. Winds will gradually decrease after 01z. Less thunderstorm coverage is expected Friday with just a slight chance of wind shift impacts after 21z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...Danielson AVIATION...Gimmestad
Hazardous weather outlook, Jul 12, 10:59 AM MDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1059 AM MDT Thu Jul 12 2018 COZ030>051-131700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1059 AM MDT Thu Jul 12 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains during the early afternoon, and spread across the plains through the afternoon and early evening. The stronger storms today will be capable of producing brief heavy rain, with isolated rainfall of up to one inch in less than an hour. This could cause flooding in burn scar areas. Otherwise the main hazards from thunderstorms today will be lightning and gusty winds to around 40 mph. A few stronger storms east of Sterling and Akron could have wind gusts to 60 mph and small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday For Friday and Saturday, expect scattered showers and thunderstorms in the mountains and foothills while the eastern plains will be mainly dry. Brief heavy rain and gusty winds will accompany the showers. Warmer again through the weekend with readings back into the 90s across lower elevations. Storm chances may increase over the mountains and plains by early next week along with cooler temperatures, especially Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Danielson
In the hours before
Special weather statement, Jul 12, 1:05 PM MDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Denver CO
105 PM MDT THU JUL 12 2018
COZ035-121945-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
105 PM MDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARIMER COUNTY UNTIL 145
PM MDT...
At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Mishawaka, or 23 miles northwest of Fort Collins,
moving southeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Poudre Park, Mishawaka and Red Feather Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. A rain gage just southeast of Red Feather Lakes
reported two-thirds of an in inch of rain in 15 minutes. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 4079 10527 4078 10528 4077 10525 4072 10525
4072 10526 4070 10525 4070 10528 4069 10530
4069 10525 4057 10541 4078 10556 4089 10538
TIME...MOT...LOC 1903Z 316DEG 18KT 4075 10543
DANKERSSpecial weather statement, Jul 12, 1:33 PM MDT, 4 hours 22 minutes before
Special Weather Statement National Weather Service Denver CO 133 PM MDT THU JUL 12 2018 COZ034-036-122015- South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet CO- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO- 133 PM MDT THU JUL 12 2018 ...SPECIAL WEATHER STATEMENT... At 131 PM MDT, Doppler radar was tracking a strong thunderstorm over Idaho Springs, or 27 miles west of Denver, moving south at 10 mph. Half inch hail will be possible with this storm. Heavy rainfall is also occurring which may cause flooding in the Virginia Canyon gulch. Locations impacted include... Idaho Springs and Central City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Up to one inch of rain in 30 to 45 minutes may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3975 10557 3980 10553 3976 10543 3972 10549 TIME...MOT...LOC 1931Z 011DEG 7KT 3976 10548 DANKERS
Special weather statement, Jul 12, 3:01 PM MDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service Denver CO 301 PM MDT THU JUL 12 2018 COZ038-122145- Larimer County Below 6000 Feet/Northwest Weld County CO- 301 PM MDT THU JUL 12 2018 ...SPECIAL WEATHER STATEMENT... At 259 PM MDT, Doppler radar was tracking a strong thunderstorm over northeastern Fort Collins, moving southeast at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Rain gages in Fort Collins have reported between one- half and three-quarters of an inch of rain in the past 40 minutes. Flooding of some streets and low-lying areas should be expected. Locations impacted include... Fort Collins, Windsor, Wellington and Timnath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4047 10494 4047 10515 4071 10516 4071 10494 TIME...MOT...LOC 2059Z 325DEG 9KT 4057 10501 DANKERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:05 PM MDT | Special Weather Statement | BOU | Larimer | 40 min |
| Jul 12, 1:33 PM MDT | Special Weather Statement | BOU | Gilpin | 42 min |
| Jul 12, 3:01 PM MDT | Special Weather Statement | BOU | Larimer | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.